Rhode Island, 2018

Strong Wind in Rhode Island, December 28, 2018

December 28, 2018 · NWS BOX · 1 event in 1 county or zone

On December 28, a storm passing west of Rhode Island strong winds to the South Coast.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

On December 28, a storm passing west of Rhode Island strong winds to the South Coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 28, 1:13 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Dec 28, 1:13 PM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
113 PM EST Fri Dec 28 2018

.SYNOPSIS...

Widespread rain, heavy at times, with lower visibility due to
patchy fog through this evening. Remaining mild as winds become
blustery out of the W Saturday, dry and colder air settles in
Saturday night through Sunday night. A storm system and warm
front will bring rain on New Year's Eve, which could briefly
start as snow in western areas. Dry weather again from Tuesday
through Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...

1 pm update...

*/ Highlights...

 - WINTER WEATHER ADVISORY has concluded. No longer a freezing
   rain threat.

 - SW winds becoming blustery, should see gusts of around 40
   mph, peaking around late afternoon into early evening before
   diminishing. WIND ADVISORY continues for Nantucket

 - GALE WARNINGS on all waters with strong SW winds through the
   evening hours.

*/ Discussion...

Temperatures have warmed above freezing and as such WINTER WEATHER
ADVISORIES have been dropped. Continue to use HRRR 2m temperature
and dewpoints with the latest forecast, both of which continually
rise out ahead of the cold front which is well off to the W in
the Great Lakes Region. Perhaps some icy, untreated surfaces linger
over the high terrain, otherwise wet roadways persist with reductions
in visibility. Localized travel impacts especially in pockets of
heavier rain with ponding of water along roadways.

Blustery S/SW winds especially along the coast with the presence
of a low-level H925-85 jet up around 60 to 70 mph aloft. Can't
rule out some mix down of winds, let alone the isallobaric /
gradient wind response to deep low pressure over the Great Lakes
region up against high pressure E. However, stout inversion
given a pronounced warm-nose around H9 will limit such mix-down
of faster winds aloft. Still, gusts up around 45 mph will be
possible, especially for Nantucket where a WIND ADVISORY is in
place.

Anomalous precipitable waters as S winds surge sub-tropical moisture,
another slug of rain pushing out of the NYC tri-state region, some
localized nuisance flood issues along area roadways, definitely
visibility reductions. This push of rain through this afternoon
into the early evening hours, will see rain wind down W to E around
midnight prior to a W pre-frontal trof. Rainfall amounts around 0.5
to 1.0 inch, locally higher thinking along the S-coast of RI and MA.

Tonight...

Overnight, continuing with HRRR / HREF / NBM forecast trends, will
see S flow persist keeping dewpoints up while stabilizing surface
temperatures. Push of moisture before a pre-frontal westerly trof
and some drier air closer to Saturday morning, given boundary layer
cooling, a colder ground compared to rising dewpoints, and light
winds over the interior away from the coast, can't rule out the
development of dense fog overnight. Something we'll have to
watch for prior to winds becoming W and conditions improving.
It'll be a mild night with lows around the mid to upper 40s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...

Saturday into Saturday night...

Mild early, then turning cooler and breezy. Pre-frontal W trof
sweeping through, should see clouds break overnight towards
Saturday morning becoming broken to scattered, the last lingering
along the E/SE coast as late as mid-morning. Daytime heating along
with initial cold air advection, the better of which will be late,
plus the pressure / gradient response of the winds, it'll become
blustery towards the midday into afternoon hours with potential
gusts up around 30 mph, especially for the high terrain and waters.
Noted by the prior forecaster, NW H925 jet around 30 to 40 mph,
and with steep low level lapse rates, shouldn't be a problem in
getting such winds closer to the surface.

Colder air and winds shifting NW evening and overnight, a significant
drop in temperatures with lows getting back down into the 20s and
teens with advection behind a sweeping cold front. Winds diminish
as conditions remain clear. A drop of roughly 20 to 25 degrees for
most of S New England.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...

Highlights:

* Colder and dry Sunday and Monday
* Rain returns New Years Eve
* Dry Tues-Thurs

Details:

Sunday:

High pressure dominates with light winds and clear skies. Highs
reach the low 30s, a few degrees below normal for late December.

Monday and Monday night:

Our next wet weather system comes New Year's Eve,bringing rain back
into the forecast by the Monday afternoon/evening time frame. As the
high exits to the east another low over the central U.S. moves north
into the Great Lakes dragging a warm front and another plume of
subtropical moisutre with PWATS over an inch into southern New
England. This with a strong 45-55 kt LLJ and good jet dynamics aloft
will bring rain amounts less than an inch from Monday afternoon
through early Tuesday morning. Once again this system will bring
much warmer air with it...850 temps above 0C by Monday...but
depending on exact timing of the warm air we could see some
wintry precip at the front end, mainly in the higher terrain.
Confidence is low that the cold air hold on long enough but the
chance is there.

Tuesday:

Tuesday the low exits to the northeast leaving dry but breezy
conditions. Once again the LLJ lingers behind the exiting system and
with a mild day on tap, gusty winds should be able to mix down.
The temperature roller coaster continues with temperatures
increasingly looking like they'll be well above average in the
50s. Some solutions indicate potential for highs approaching 60!
Something interesting to watch as we get closer...2019 will likely
start out quite mild.

Wednesday and Thursday:

Quiet weather continues Wednesday and Thursday under high
pressure. CAA returns, bringing 850 temps back down -10C to -12C and
surface highs in the upper 30s. Zonal flow aloft continues ahead of
a deep trough over the desert southwest. High pressure currently
looks to deflect any systems well to our south, but confidence is
low given model disagreements 6-7 days out.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...

Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tonight/...High confidence.

18z update...Not terribly too many changes other than adjustments
to latest trends.

Today into tonight...
Widespread -RA with pockets RA/+RA. If not already, expect IFR-
LIFR CIGs, lower VSBYs with RA. Increasing SW winds, potential
gusts of around 40 kts especially along the S/SE coast, beneath
a stout low-level jet around 45-65 kts 2 kft agl lending to LLWS
impacts especially SE New England as late as 6z for ACK. Winds
turning W 6-12z tonight, will see conditions improve W to E as
RA concludes.

Saturday into Saturday night...
MVFR-IFR lingers across the Cape and Islands early morning, otherwise
VFR with SCT low-end VFR CIGs 4-5 kft, more BKN with possible MVFR
for the Berkshires. W winds becoming NW and gusty 20 - 30 kts with
highest gusts across the high terrain and along the coast during
the day. Winds diminish overnight as conditions become SKC.

KBOS Terminal...
Expect IFR-LIFR CIG conditions through midnight for sure, perhaps
as late as early morning Saturday. Lower VSBYs with any RA. LLWS
threats concurrent however only through the early evening hours.
Conditions improve early morning Saturday but turning blustery out
of the NW with gusts up around 30 kts possible during the day.

KBDL Terminal...
LLWS threats through late afternoon. RA prevailing through early
evening with IFR-LIFR conditions. Lower VSBYs with RA. Should see
gradual improvement overnight with W winds and RA clearing out.
VFR conditions prevailing after midnight, W winds becoming NW
into Saturday turning gusty up around 25 kts through most of the
day prior to diminishing Saturday night.

Outlook /Sunday through Tuesday/...

Sunday through Sunday Night: VFR.

Monday: VFR. Breezy. RA, FZRA.

Monday Night: Mainly VFR, with local IFR possible. Windy with
areas gusts to 30 kt. RA, FZRA.

New Years Day: VFR. Windy with areas gusts to 30 kt.

&&

.MARINE...

Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tonight/...High confidence.

1 pm update...Not terribly too many changes other than adjustments
to latest trends.

Today and tonight...
Gales on all waters except inner harbors and bays. Height of the
SW gales late afternoon into early evening pushing wave heights
up around 8 to 12 feet. Lower conditions and reduced visibility
with rain right on through the overnight hours. Will see
improvement towards morning as winds shift W, rain clearing out,
clouds lifting. May see a lull in the winds during this shift.

Saturday into Saturday night...
Cold front gradually sweeping the waters late, will see W winds
turn NW and become blustery. Renewed gusts however holding below
gale force. Waves staying up high on the outer waters around 5
to 8 feet, will need SMALL CRAFT ADVISORIES right on through
Sunday morning.

Outlook /Sunday through Tuesday/...

Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft.

Sunday Night: Winds less than 25 kt.

Monday: Winds less than 25 kt. Rain.

Monday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Local rough seas. Rain.

New Years Day: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Areas of rough seas.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...

CT...None.
MA...Wind Advisory until 10 PM EST this evening for MAZ024.
RI...None.
MARINE...Gale Warning until 10 PM EST this evening for ANZ232>234-250.
     Small Craft Advisory until 6 AM EST Saturday for ANZ230.
     Gale Warning until 7 PM EST this evening for ANZ231-235-237-
     251.
     Small Craft Advisory until 7 PM EST this evening for ANZ236.
     Gale Warning until 2 AM EST Saturday for ANZ254>256.

&&

SYNOPSIS...Sipprell/BW
NEAR TERM...Sipprell
SHORT TERM...Sipprell
LONG TERM...BW
AVIATION...Sipprell/BW
MARINE...Sipprell/BW
Hazardous weather outlook, Dec 28, 11:02 AM EST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
1102 AM EST Fri Dec 28 2018

CTZ002>004-MAZ002>023-026-RIZ001>008-291615-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
1102 AM EST Fri Dec 28 2018

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, and Rhode Island.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ024-291615-
Nantucket MA-
1102 AM EST Fri Dec 28 2018

...WIND ADVISORY UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ254>256-291615-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
1102 AM EST Fri Dec 28 2018

...GALE WARNING UNTIL 2 AM EST SATURDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231-251-291615-
Cape Cod Bay-Massachusetts Bay and Ipswich Bay-
1102 AM EST Fri Dec 28 2018

...GALE WARNING UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-291615-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
1102 AM EST Fri Dec 28 2018

...GALE WARNING UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ235-237-291615-
Rhode Island Sound-Block Island Sound-
1102 AM EST Fri Dec 28 2018

...GALE WARNING UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Rhode Island coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-291615-
Boston Harbor-Narragansett Bay-
1102 AM EST Fri Dec 28 2018

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ232>234-291615-
Nantucket Sound-Vineyard Sound-Buzzards Bay-
1102 AM EST Fri Dec 28 2018

...GALE WARNING UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Newport

When
December 28, 3:36 PM EST
Where
Newport forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.500, -71.281 (the zone’s center; the record gives no point)

At 3:36 PM EST, a tree was reported down on West Main Road, near the Melville Elementary School.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2018Every state in 2018This day in weather historyWarnings in Rhode Island, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794981.